John D. Chovan, James R. Cacchillo
Angioedema, Emergency Medicine
Medical Pathology | Nursing
A 54 year old female patient arrives to the emergency department (ED) via squad complaining that 2 days ago her lips were tingling and her face felt a little swollen but it subsided. Today she woke up with her tongue protruding out of her mouth, her lips, face and eyes are swollen. She does not present with itching or urticaria. Squad personnel established an IV, gave her intravenous (IV) Benadryl 50 mg, and 0.3 mg subcutaneous epinephrine without any change in her condition. The emergency medical service (EMS) also applied oxygen at 2 liters per minute (lpm). She denies taking any new medications or being around any possible new allergens. She has a list of her medications and it includes aspirin, Metformin, Simvastatin, and Lisinopril, all of which she has been on for over a year. Vital signs are BP 184/110 mm/hg, HR 116 bpm, RR 16/min, temporal temperature 98.2 F., and SPO2 96% on 2 lpm of oxygen. Perplexed, the ED staff begins their care of this anaphylactic appearing reaction. This presentation to the emergency department has become more common and is classic for the diagnosis of ace-inhibitor (ACEi) related angioedema. Although it looks like a histamine mediated response, it does not respond to typical emergency treatments and is thought to be a bradykinin mediated response. Angioedema is a well recognized adverse effect of ACEi and is drug class specific, not dose specific, with symptoms appearing from initial dosing to 10 years post initiation. The incidence of ACEi angioedema is 0.1% to 1% with 40% of those patients presenting months to years after initial dosing (Winters, Rosenbaum, Vilke, & Almazroua, 2013). Tai et al. cite a female predominance of 65.7% of retrospective reviews, the mean age was 51.8, and racial composition was 10.9% Caucasian, 62.4% African American, and 14.7% Hispanic (Tai, Mascaro, & Goldstein, 2010). It is prudent that this diagnosis is recognized, the pathophysiology understood, and treatment measures taken to control life threatening symptoms and prevent future reactions.
Sims, Andrea, "Angiotensin converting enzyme related angioedema" (2014). Master of Science in Nursing (MSN) Student Scholarship. Paper 10.